Restless legs syndrome (RLS) is a neurological disease that causes an uncontrollable urge to move one’s legs due to discomfort. While it can occur independently, many are unaware that it can also manifest as a withdrawal symptom.
Understanding Restless Legs Syndrome (RLS)
RLS is a neurological condition characterized by itching, crawling, or throbbing sensations in the legs. These sensations often lead to an irresistible urge to move or shake the legs. While RLS can be a standalone ailment, it is also a commonly reported symptom during withdrawal from certain substances.
Why Does RLS Occur During Withdrawal?
RLS is closely related to the balance of neurotransmitters in the brain. When an individual stops using certain substances that alter brain neurochemistry, the brain goes through a recalibration process. This sudden change can disrupt the balance of neurotransmitters in the brain, primarily dopamine which plays a vital role in regulating and coordinating movement. This may result in symptoms of RLS.
Substances Linked to RLS During Withdrawal
Several substances, when discontinued, can lead to RLS as a withdrawal symptom. They include:
Opioids: One of the most prevalent withdrawal symptoms for individuals trying to discontinue opioid use is restless legs syndrome. This condition is especially more pronounced during the acute withdrawal phase.
Alcohol and illicit substances: When attempting to quit chronic alcohol or substance abuse, most people report experiencing restless legs along with other withdrawal symptoms.
Antidepressants: Some people report RLS symptoms when tapering off or quitting certain antidepressants.
Antihistamines: While helpful for allergies, long-term or abrupt discontinuation of certain antihistamines can lead to RLS.
Anti-nausea drugs: Withdrawal from certain anti-nausea drugs, such as promethazine, has been shown to cause restless legs in some people.
Beta-blockers: Beta-blockers are commonly used to treat heart conditions and hypertension. Stopping abruptly or tapering off these drugs has been linked to RLS symptoms in some people.
Caffeine: Surprisingly, while most people get restless legs from excessive intake of caffeine, sudden cessation can also lead to mild RLS symptoms in some individuals.
Potential Complications of RLS During Withdrawal
RLS during withdrawal can be particularly distressing and may lead to:
- Interrupted Sleep: The irresistible urge to move your legs and the accompanying symptoms of RLS can disrupt sleep, leading to symptoms like fatigue, daytime sleepiness, and cognitive decline.
- Increased Cravings: The discomfort of RLS might increase cravings for the substance you are attempting to quit or discontinue. This can, in some cases, lead to relapse in people recovering from substance use disorders.
- Mental Health Impact: Chronic sleep disruption and constant discomfort can lead to excessive stress, anxiety, and depression. It can also exacerbate existing mental health conditions.
When Should You Be Concerned?
In most cases, restless legs syndrome during withdrawal is a temporary problem that will gradually resolve with time. If you experience the symptoms of RLS for more than a few weeks, however, it may be best to speak with your doctor.
Your doctor can help determine the underlying cause of your symptoms and recommend treatment options to help you manage them. They may also suggest lifestyle changes, nutritional supplements, or medications that can help relieve RLS-related discomfort.
RLS is a debilitating neurological disorder that can impair your ability to live a quality life. Traditional treatments can offer relief, but they may not work for everyone. In such cases, alternative treatments like ketamine therapy may be worth trying.
At KetWell Jacksonville, we offer tailored ketamine treatment plans for RLS to help patients who have not responded to traditional medical interventions find relief. Through our patient-centered care, our goal is to help you find reprieve and help support your journey to recovery from substance use.